Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Resolutions of ideals of quasiuniform fat point subschemes of $\mathbf P^2$

Authors: Brian Harbourne, Sandeep Holay and Stephanie Fitchett
Journal: Trans. Amer. Math. Soc. 355 (2003), 593-608
MSC (2000): Primary 13P10, 14C99; Secondary 13D02, 13H15
Published electronically: October 4, 2002
MathSciNet review: 1932715
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The notion of a quasiuniform fat point subscheme $Z\subset\mathbf P^2$is introduced and conjectures for the Hilbert function and minimal free resolution of the ideal $I$ defining $Z$ are put forward. In a large range of cases, it is shown that the Hilbert function conjecture implies the resolution conjecture. In addition, the main result gives the first determination of the resolution of the $m$th symbolic power $I(m;n)$ of an ideal defining $n$ general points of $\mathbf P^2$ when both $m$ and $n$ are large (in particular, for infinitely many $m$ for each of infinitely many $n$, and for infinitely many $n$ for every $m>2$). Resolutions in other cases, such as ``fat points with tails'', are also given. Except where an explicit exception is made, all results hold for an arbitrary algebraically closed field $k$. As an incidental result, a bound for the regularity of $I(m;n)$ is given which is often a significant improvement on previously known bounds.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 13P10, 14C99, 13D02, 13H15

Retrieve articles in all journals with MSC (2000): 13P10, 14C99, 13D02, 13H15

Additional Information

Brian Harbourne
Affiliation: Department of Mathematics and Statistics, University of Nebraska-Lincoln, Lincoln, Nebraska 68588-0323

Sandeep Holay
Affiliation: Department of Mathematics, Southeast Community College, Lincoln, Nebraska 68508

Stephanie Fitchett
Affiliation: Florida Atlantic University, Honors College, Jupiter, Florida 33458

Keywords: Ideal generation conjecture, symbolic powers, resolution, fat points, maximal rank.
Received by editor(s): December 31, 2000
Received by editor(s) in revised form: May 2, 2002
Published electronically: October 4, 2002
Additional Notes: The first author benefitted from a National Science Foundation grant.
Article copyright: © Copyright 2002 American Mathematical Society